Flowers Publishes Generalization of a Putnam Problem

Posted on 9/4/2018 11:22:23 AM

Timothy Flowers of the Mathematics Department has published “An m-ary partition generalization of a past Putnam problem” in the Australasian Journal of Combinatorics, Volume 72, number 2 (2018).

The article, co-authored by James Sellers (Pennsylvania State University) and Scott Neville (a recent graduate of the University of Utah and a current Churchill Scholar), generalizes a Putnam problem from 1983 to yield a result involving integer partitions into powers of m and also establishes a bijection to another known family of partitions. The William Lowell Putnam Mathematical Competition began in 1938 and is now the leading university-level mathematics examination in the world .

Flowers’ article cites results from the master's thesis of Laura Rucci (MS Applied Mathematics, 2016). Flowers served as Thesis Committee chairperson for Rucci.

The article is available online at the Australasian Journal of Combinatorics website.